Electronic Journal of Probability

Convergence in $L^p$ and its exponential rate for a branching process in a random environment

Chunmao Huang and Quansheng Liu

Full-text: Open access

Abstract

We consider a supercritical branching process $(Z_n)$ in a random environment $\xi$. Let $W$ be the limit of the normalized population size $W_n=Z_n/\mathbb{E}[Z_n|\xi]$. We first show a necessary and sufficient condition for the quenched $L^p$ ($p > 1$) convergence of $(W_n)$, which completes the known result for the annealed $L^p$ convergence. We then show that the convergence rate is exponential, and we find  the maximal value of $\rho > 1$ such that $\rho^n(W-W_n)\rightarrow 0$ in $L^p$, in both quenched and annealed sense. Similar results are also shown for a branching process in a varying environment.

Article information

Source
Electron. J. Probab., Volume 19 (2014), paper no. 104, 22 pp.

Dates
Accepted: 3 November 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465065746

Digital Object Identifier
doi:10.1214/EJP.v19-3388

Mathematical Reviews number (MathSciNet)
MR3275856

Zentralblatt MATH identifier
1307.60150

Subjects
Primary: 60K37: Processes in random environments
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
branching process varying environment random environment moments exponential convergence rate Lp convergence

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Huang, Chunmao; Liu, Quansheng. Convergence in $L^p$ and its exponential rate for a branching process in a random environment. Electron. J. Probab. 19 (2014), paper no. 104, 22 pp. doi:10.1214/EJP.v19-3388. https://projecteuclid.org/euclid.ejp/1465065746


Export citation

References

  • Alsmeyer, G.; Iksanov, A.; Polotskiy, S.; Rosler, U. Exponential rate of $L_ p$-convergence of intrinsic martingales in supercritical branching random walks. Theory Stoch. Process. 15 (2009), no. 2, 1–18.
  • Asmussen, Soren. Convergence rates for branching processes. Ann. Probability 4 (1976), no. 1, 139–146.
  • Athreya, Krishna B.; Karlin, Samuel. On branching processes with random environments. I. Extinction probabilities. Ann. Math. Statist. 42 (1971), 1499–1520.
  • Athreya, Krishna B.; Karlin, Samuel. Branching processes with random environments. II. Limit theorems. Ann. Math. Statist. 42 (1971), 1843–1858.
  • Athreya, Krishna B.; Ney, Peter E. Branching processes. Die Grundlehren der mathematischen Wissenschaften, Band 196. Springer-Verlag, New York-Heidelberg, 1972. xi+287 pp.
  • Afanasyev, V. I.; Geiger, J.; Kersting, G.; Vatutin, V. A. Criticality for branching processes in random environment. Ann. Probab. 33 (2005), no. 2, 645–673.
  • Bansaye, V.; Berestycki, J. Large deviations for branching processes in random environment. Markov Process. Related Fields 15 (2009), no. 4, 493–524.
  • Boinghoff, C.; Dyakonova, E. E.; Kersting, G.; Vatutin, V. A. Branching processes in random environment which extinct at a given moment. Markov Process. Related Fields 16 (2010), no. 2, 329–350.
  • Chow, Yuan Shih; Teicher, Henry. Probability theory. Independence, interchangeability, martingales. Second edition. Springer Texts in Statistics. Springer-Verlag, New York, 1988. xviii+467 pp. ISBN: 0-387-96695-1
  • Grincevičjus, A. K. The continuity of the distribution of a certain sum of dependent variables that is connected with independent walks on lines. (Russian) Teor. Verojatnost. i Primenen. 19 (1974), 163–168.
  • Guivarc'h, Yves; Liu, Quansheng. Proprietes asymptotiques des processus de branchement en environnement aleatoire. (French) [Asymptotic properties of branching processes in a random environment] C. R. Acad. Sci. Paris Ser. I Math. 332 (2001), no. 4, 339–344.
  • Huang, Chunmao; Liu, Quansheng. Moments, moderate and large deviations for a branching process in a random environment. Stochastic Process. Appl. 122 (2012), no. 2, 522–545.
  • Huang, Chunmao; Liu, Quansheng. Convergence rates for a branching process in a random environment. Markov Process. Related Fields 20 (2014), 265-286.
  • Jagers, Peter. Galton-Watson processes in varying environments. J. Appl. Probability 11 (1974), 174–178.
  • Kozlov, M. V. On large deviations of branching processes in a random environment: a geometric distribution of the number of descendants. (Russian) Diskret. Mat. 18 (2006), no. 2, 29–47; translation in Discrete Math. Appl. 16 (2006), no. 2, 155–174
  • Liu, Quansheng. On generalized multiplicative cascades. Stochastic Process. Appl. 86 (2000), no. 2, 263–286.
  • Liu, Quansheng. Local dimensions of the branching measure on a Galton-Watson tree. Ann. Inst. H. Poincare Probab. Statist. 37 (2001), no. 2, 195–222.
  • Smith, Walter L.; Wilkinson, William E. On branching processes in random environments. Ann. Math. Statist. 40 1969 814–827.
  • Tanny, David. A necessary and sufficient condition for a branching process in a random environment to grow like the product of its means. Stochastic Process. Appl. 28 (1988), no. 1, 123–139.